Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 254, NWS Shreveport, LA

December 20, 2017Natchitoches Parish, Winn Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Dec 20, 2017, 12:40 AM CST for Natchitoches Parish, Winn Parish, Louisiana. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 20, 2017, 12:40 AM CST (06:40 UTC)
Expired
Dec 20, 2017, 1:30 AM CST
In force
50 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Natchitoches Parish, LA, Winn Parish, LA

The radar

The Ft Polk radar (KPOE), 87 km from the middle of the area, began a volume at 06:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 20, 1:00 AM CSTTSTM WND DMGCampti, LAMANUFACTURED HOME DESTROYED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 6.7 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2017-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 513 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2017-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 393 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
513 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
542 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
393 m²/s²
0-3 km storm-relative helicity
450 m²/s²
Significant tornado parameter
1.5
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted.

662 
WUUS54 KSHV 200640
SVRSHV
LAC069-127-200730-
/O.NEW.KSHV.SV.W.0254.171220T0640Z-171220T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
1240 AM CST WED DEC 20 2017

The National Weather Service in Shreveport has issued a

* Severe Thunderstorm Warning for...
  Northeastern Natchitoches Parish in northwestern Louisiana...
  Northwestern Winn Parish in north central Louisiana...

* Until 130 AM CST

* At 1240 AM CST, a severe thunderstorm was located near Campti, or 9
  miles northwest of Natchitoches, moving east at 35 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Campti, Clarence, Goldonna, Calvin, Powhatan, Black Lake, Grand
  Ecore, Clear Lake and Creston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3177 9324 3190 9327 3191 9326 3191 9324
      3196 9324 3197 9319 3197 9313 3198 9313
      3199 9314 3214 9275 3184 9269
TIME...MOT...LOC 0640Z 257DEG 30KT 3188 9317 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

13
2 follow-up statements
958 
WWUS54 KSHV 200653
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
1253 AM CST WED DEC 20 2017

LAC069-127-200730-
/O.CON.KSHV.SV.W.0254.000000T0000Z-171220T0730Z/
Natchitoches LA-Winn LA-
1253 AM CST WED DEC 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CST
FOR NORTHEASTERN NATCHITOCHES AND NORTHWESTERN WINN PARISHES...

At 1253 AM CST, a severe thunderstorm was located near Campti, or 12
miles north of Natchitoches, moving east at 45 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Clarence, Goldonna, Calvin, Clear Lake, Creston and Grand Ecore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3179 9308 3201 9309 3214 9275 3184 9269
TIME...MOT...LOC 0653Z 254DEG 30KT 3193 9304 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

13
386 
WWUS54 KSHV 200716
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
116 AM CST WED DEC 20 2017

LAC069-200726-
/O.CAN.KSHV.SV.W.0254.000000T0000Z-171220T0730Z/
Natchitoches LA-
116 AM CST WED DEC 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NATCHITOCHES
PARISH IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3182 9286 3210 9284 3214 9275 3184 9269
TIME...MOT...LOC 0716Z 257DEG 30KT 3197 9282 

$$

LAC127-200730-
/O.CON.KSHV.SV.W.0254.000000T0000Z-171220T0730Z/
Winn LA-
116 AM CST WED DEC 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CST
FOR NORTHWESTERN WINN PARISH...

At 116 AM CST, a severe thunderstorm was located 11 miles west of
Winnfield, moving east at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Calvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3182 9286 3210 9284 3214 9275 3184 9269
TIME...MOT...LOC 0716Z 257DEG 30KT 3197 9282 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 20, 12:13 AM CST, 27 minutes earlier.

Area forecast discussion, Dec 20, 12:13 AM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1213 AM CST Wed Dec 20 2017

.UPDATE...
Just a quick update with the midnight hour.

&&

.DISCUSSION...
The line of showers and Thunderstorms continues to make good
progress to the East at some 20 to 30 mph from Deep East Texas
across Toledo Bend and North Central Louisiana and Southeast
Arkansas. Our pop and weather grid had significant wording changes
from 00-06Z to 06-12Z grids for the overnight. No other changes
at this time. /24/

&&

.PREV DISCUSSION... /issued 1141 PM CST Tue Dec 19 2017/

AVIATION...
A line of thunderstorms to exit MLU/ELD from the west through
20/08Z with LIFR conditions expected to develop across area
terminals overnight. Conditions to gradually improve to MVFR by
20/18Z and VFR across most sites by 21/00Z. Otherwise, west-
northwest winds around 5 knots overnight into Wednesday to become
southerly around 5 knots after 21/00Z. /05/

PREV DISCUSSION... /issued 1030 PM CST Tue Dec 19 2017/

UPDATE...
Tweak pops after midnight and add heavy wording for East.

DISCUSSION...
Sharp back edge of strong line of showers with some embedded
Thunderstorms extends right in the heart of the Four state area
this evening moving East near 30 mph along I-20 with an additional
one and a quarter inches of rainfall in the last hour or two.
Farther south the line is moving at 20 mph and is narrow, but
still may be briefly heavy. So expect gusts with the rain to 20
and 30 mph. The core upper low has another cluster of
Thunderstorms moving along the Red river of OK/TX and may affect
portions of I-30 overnight. Minor flooding may occur with this
rain along I-20, but and the good news is that heavier rains
earlier in NE TX have moved East. /24/

&&

 .PRELIMINARY POINT TEMPS/POPS...
SHV  57  70  49  74 / 100  10   0  10
MLU  61  73  48  73 /  80  10   0  10
DEQ  52  66  45  71 / 100  10   0   0
TXK  55  67  49  72 / 100  10   0   0
ELD  56  67  46  72 / 100  10   0  10
TYR  54  69  49  74 /  90   0   0  10
GGG  54  70  48  74 /  90  10   0  10
LFK  56  72  49  73 /  70   0   0  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

24/05
Hazardous weather outlook, Dec 19, 11:59 AM CST, 12 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1159 AM CST Tue Dec 19 2017

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-201100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1159 AM CST Tue Dec 19 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Patchy dense fog will remain possible this afternoon. Showers and
thunderstorms will continues to spread northeast across the
region today. A few storms may become severe, with damaging winds
and hail the primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Showers and thunderstorms will return to the region Friday as a
strong cold front moves across the region. However, no hazardous
weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters is not expected due to the isolated
nature of any severe weather.

09

In the hours before

Local storm report, Dec 19, 10:56 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1056 PM CST TUE DEC 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     FLASH FLOOD      RUSK                    31.80N 95.15W
12/19/2017                   CHEROKEE           TX   FIRE DEPT/RESCUE

            FLOODING REPORTED ON STATE HIGHWAYS 69,
            HIGHWAY 84 AT 1248, LOCAL STREET FLOODING IN
            RUSK.

&&

25
Special weather statement, Dec 19, 11:26 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1126 PM CST TUE DEC 19 2017

LAZ010-011-017-018-TXZ153-166-167-200615-
De Soto LA-Natchitoches LA-Red River LA-Sabine LA-Sabine TX-
San Augustine TX-Shelby TX-
1126 PM CST TUE DEC 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DE SOTO...SOUTHEASTERN
RED RIVER...WEST CENTRAL NATCHITOCHES AND NORTHERN SABINE PARISHES...
EASTERN SHELBY...NORTHEASTERN SAN AUGUSTINE AND NORTHWESTERN SABINE
COUNTIES UNTIL 1215 AM CST...

At 1125 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Logansport to San Augustine.
Movement was east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Milam, Many, San Augustine, Coushatta, Zwolle, Converse, Patroon, Oak
Grove, Pleasant Hill, Martin, Huxley, South Mansfield, Noble, Fisher,
Edgefield, Stanley, Lake End, Belmont, Hanna and Pelican.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3210 9319 3149 9346 3144 9418 3198 9390
TIME...MOT...LOC 0525Z 259DEG 34KT 3193 9386 3152 9408

24
Local storm report, Dec 19, 11:30 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1130 PM CST TUE DEC 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     FLASH FLOOD      REKLAW                  31.86N  94.98W
12/19/2017                   RUSK               TX   TRAINED SPOTTER

            WATER OVER ROAD AT HWY 84 AND 204

&&

EVENT NUMBER SHV1700062

10
Special weather statement, Dec 19, 11:38 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1138 PM CST TUE DEC 19 2017

ARZ073-200630-
Union AR-
1138 PM CST TUE DEC 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN UNION COUNTY UNTIL 1230
AM CST...

At 1138 PM CST, Doppler radar was tracking a strong thunderstorm near
Wesson, or 10 miles west of El Dorado, moving east at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
El Dorado, Smackover, Norphlet, Calion, Lisbon, Urbana, Lawson,
Wesson, Newell, Pigeon Hill, Cairo, Hillsboro, Three Creeks, Kenova
and Catesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3306 9288 3331 9292 3338 9272 3336 9268
      3337 9265 3336 9260 3337 9259 3336 9254
      3332 9252 3333 9250 3332 9249 3333 9248
      3332 9246 3331 9247 3330 9246 3329 9247
      3327 9244 3328 9237 3314 9233
TIME...MOT...LOC 0538Z 259DEG 33KT 3318 9285

24
Special weather statement, Dec 20, 12:12 AM CST, 28 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1212 AM CST WED DEC 20 2017

LAZ011>013-017>019-200715-
Winn LA-Bienville LA-Natchitoches LA-Red River LA-Jackson LA-
Sabine LA-
1212 AM CST WED DEC 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JACKSON...EASTERN
RED RIVER...NATCHITOCHES...SOUTHEASTERN BIENVILLE...NORTHEASTERN
SABINE AND WESTERN WINN PARISHES UNTIL 115 AM CST...

At 1211 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Coushatta to 10 miles north of Many to 7
miles south of Zwolle. Movement was east at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Natchitoches, Jonesboro, Many, Coushatta, Campti, Allen, Florien,
Provencal, Natchez, Martin, Clarence, Goldonna, Saline, Lucky,
Ashland, Calvin, Fisher, Edgefield, Robeline and Powhatan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3146 9369 3170 9350 3192 9339 3193 9335
      3196 9338 3224 9324 3223 9269 3171 9287
      3171 9296 3168 9296 3166 9291 3140 9310
TIME...MOT...LOC 0611Z 267DEG 30KT 3200 9337 3172 9346 3154 9360

13
Special weather statement, Dec 20, 12:24 AM CST, 16 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1224 AM CST WED DEC 20 2017

LAZ004>006-012>014-200730-
Bienville LA-Lincoln LA-Ouachita LA-Union LA-Claiborne LA-Jackson LA-
1224 AM CST WED DEC 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON...SOUTHERN
UNION...NORTHERN OUACHITA...NORTHEASTERN BIENVILLE...SOUTH CENTRAL
CLAIBORNE AND LINCOLN PARISHES UNTIL 130 AM CST...

At 1224 AM CST, Doppler radar was tracking a strong thunderstorm near
Arcadia, or 7 miles northwest of Grambling, moving east at 50 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Monroe, Ruston, Claiborne, West Monroe, Grambling, Farmerville,
Arcadia, Dubach, Choudrant, Simsboro, Marion, Vienna, Downsville,
Drew, D Arbonne, Mount Zion, Haile, Folksville, Rocky Branch and
Unionville.

LAT...LON 3242 9293 3266 9293 3291 9216 3253 9202
TIME...MOT...LOC 0624Z 258DEG 43KT 3259 9282

13

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 8:29 PM CSTSpecial Weather StatementSHVCaddo46 min
Dec 19, 9:49 PM CSTAreal Flood AdvisorySHVBossier, Caddo, De Soto3 hr
Dec 19, 11:26 PM CSTSpecial Weather StatementSHVSabine49 min
Dec 20, 12:12 AM CSTSpecial Weather StatementSHVNatchitoches, Sabine63 min
Dec 20, 12:24 AM CSTSpecial Weather StatementSHVLincoln, Union66 min
Dec 20, 1:12 AM CSTSpecial Weather StatementSHVJackson48 min
Dec 20, 1:36 AM CSTSpecial Weather StatementSHVCaldwell, Ouachita39 min
Dec 20, 2:43 AM CSTSpecial Weather StatementSHVLaSalle32 min
Dec 20, 7:58 AM CSTRiver Flood WarningSHVWebster8 days

Nearby

Severe Thunderstorm Warnings in Louisiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.